Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 229, NWS Tallahassee, FL

August 19, 2014Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2014, 1:54 PM EDT for Madison County, Taylor County, Florida. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 1:54 PM EDT (17:54 UTC)
Expired
Aug 19, 2014, 2:36 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Madison County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 73 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:02 PM EDTTSTM WND DMG4 N Greenville, FLONE TREE DOWN ON US HIGHWAY 221. TIME ESTIMATED BY RADAR.
Aug 19, 2:12 PM EDTTSTM WND DMG2 Nnw Hamburg, FLONE TREE DOWN ON STATE HIGHWAY 146. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS52 KTAE 191754
SVRTAE
FLC079-123-191900-
/O.NEW.KTAE.SV.W.0229.140819T1754Z-140819T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
154 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF MADISON...
  NORTHEASTERN TAYLOR COUNTY IN FLORIDA...

* UNTIL 300 PM EDT

* AT 152 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  12 MILES NORTHWEST OF MADISON TO 26 MILES SOUTHWEST OF MADISON...OR
  ALONG A LINE EXTENDING FROM HAMBURG TO ERIDU...AND MOVING EAST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREENVILLE...IDDO...SIRMANS...EBB...CHERRY LAKE...SHADY GROVE...
  PINETTA...MOSELEY HALL...HANSON...HOPEWELL AND LEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

&&

LAT...LON 3027 8323 3025 8351 3028 8383 3032 8379
      3038 8380 3038 8376 3044 8372 3049 8373
      3056 8366 3055 8364 3058 8361 3061 8361
      3065 8357 3062 8326 3043 8322 3039 8317
TIME...MOT...LOC 1754Z 267DEG 17KT 3062 8350 3030 8380

$$

42-DVD
2 follow-up statements
352 
WWUS52 KTAE 191808
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT TUE AUG 19 2014

FLC079-123-191900-
/O.CON.KTAE.SV.W.0229.000000T0000Z-140819T1900Z/
MADISON FL-TAYLOR FL-
208 PM EDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTH CENTRAL TAYLOR AND MADISON COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM PINETTA TO SHADY GROVE...OR ALONG A LINE EXTENDING 
FROM 10 MILES NORTH OF MADISON TO 12 MILES NORTH OF PERRY...MOVING 
EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY
GROVE...HANSON...HOPEWELL AND LEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

&&

LAT...LON 3027 8323 3025 8351 3027 8372 3038 8368
      3048 8365 3059 8356 3064 8348 3062 8326
      3043 8322 3039 8317
TIME...MOT...LOC 1808Z 267DEG 17KT 3060 8335 3028 8364

$$

42-DVD
051 
WWUS52 KTAE 191836
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
236 PM EDT TUE AUG 19 2014

FLC079-123-191846-
/O.CAN.KTAE.SV.W.0229.000000T0000Z-140819T1900Z/
MADISON FL-TAYLOR FL-
236 PM EDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TAYLOR AND
MADISON COUNTIES IS CANCELLED...

THE STORMS HAVE MOVED OUT OF MADISON COUNTY.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3027 8323 3025 8351 3027 8372 3038 8368
      3048 8365 3059 8356 3064 8348 3062 8326
      3043 8322 3039 8317
TIME...MOT...LOC 1836Z 267DEG 17KT 3061 8320 3029 8349

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:46 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 19, 1:46 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT Tue Aug 19 2014

.Near Term [Through Today]...
A fairly high coverage of showers and thunderstorms is expected
through sunset with a diminishing trend after sunset. Given ample
instability, the presence of an upper level shortwave, and some
enhanced low level winds (for August standards), expect the threat
of a few severe storms to continue through the remainder of the
afternoon. Overnight lows will be in the low to mid 70s.

.Short Term [Tonight Through Thursday Night]...
As a ridge of high pressure over the Gulf coast moves inland, we
will quickly start to see drier, hotter weather. With the sea-breeze
still coming into play, we will still likely see scattered coverage
of afternoon thunderstorms, staying mostly in north Florida, but the
chances are lower than they normally are for this time of year.
Highs will be in the mid to upper 90s across the area Wednesday,
mostly upper 90s on Thursday. Although the airmass in place will be
relatively dry, we'll still be humid enough to make the heat feel
even more uncomfortable- heat index values will rise to the 100-105
degree range Wednesday, 104-108 Thursday. Lows will only be in the
mid 70s.

.Long Term [Friday Through Tuesday]...
Conditions are expected to stay hot and relatively dry through early
next week as a strong ridging of high pressure builds inland and
stays in place until it begins to weaken late this weekend. A long
stretch of hot days is on tap with highs expected to reach the upper
90s Thursday through Sunday, decreasing only slightly to the mid 90s
Monday and Tuesday when rain chances increase again after the ridge
begins to weaken.

&&

.Aviation...
[Through 18Z Wednesday] A fairly high coverage of afternoon showers
and thunderstorms is expected with a decreasing trend after sunset.
A few of the storms could be strong to severe. VFR conditions are
expected to prevail outside of the storms, except for the
possibility of some MVFR conditions around sunrise.

&&

.Marine...
With high pressure over the northern Gulf, winds will generally be
from the west-southwest at 10 knots or less, with surges along the
coastline to about 15 knots in the evenings. Waves are expected to
remain around 2 feet or less through the period.

&&

.Fire Weather...
Red flag conditions are not expected for the next several days.

&&

.Hydrology...
Rainfall totals through the week are expected to be less than an
inch with localized higher amounts possible. With all area rivers
below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  96  75  98  76 /  30  30  20  30  20
Panama City   78  92  78  94  78 /  20  20  10  20  20
Dothan        74  96  75  98  75 /  30  20  20  20  20
Albany        73  97  75  99  75 /  30  20  20  20  10
Valdosta      73  96  74  98  74 /  30  20  20  30  20
Cross City    75  94  75  96  74 /  10  30  20  30  20
Apalachicola  77  92  76  93  78 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...DVD
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 19, 1:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     2 W VALDOSTA            30.85N 83.32W
08/19/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN AT BAYTREE RD AND NORMAN DRIVE

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:55 PM EDTSpecial Marine WarningTAE65 min
Aug 19, 6:41 PM EDTAreal Flood AdvisoryTAELeon2 hr
Aug 19, 6:59 PM EDTSpecial Weather StatementTAEJackson46 min
Aug 19, 7:25 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson35 min
Aug 19, 7:42 PM EDTSpecial Weather StatementTAEGadsden48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.